Start low and go slow
A dose that is too low can easily be added to and you should be affected by that increase relatively quickly. A dose that is too high takes longer to clear from the body, leaving you in the throes of imbalance longer.
Additionally, if you know you are at the low end of the range, odds are that the way to go if you don't feel good is up. You will have to do less fumbling as you try to guess in which direction you should move next if you know you're skirting the bottom edge. It's like walking into a dark room: if you keep one hand on the wall, you have a clearer idea of which way to turn than if you walked into the middle and then started trying to figure out where to go.
Don't think it's just us being conservative, here. This premise has been verified using Actual Science. The manufacturers of Esclim have done research (that is, alas, no longer online) that demonstrates that women who begin hormones with a very low dose are much less likely to abandon HRT due to side effects than women who start with a higher dose. They even determined (drum roll, please) that signs of excess estrogen are more likely to result from higher doses than lower ones.
As for the slow part, that has to do with how long it takes for your body to fully adjust to a change. Generally speaking, you will feel the bulk of any change within a few days, spend the next couple weeks settling in, and then take yet another couple weeks before you reach a true steady state.
The reason for this leisurely timing has to do with how important and complex hormonal interrelationships are. That first dose adjustment will begin to fulfill the shortfall that made you want to raise your dose. But as it does so, the hormones and adrenal activity that were shifted from other processes to try to cover for this shortfall are no longer needed. Your adrenals can now turn their output to other pressing needs and hormones being converted to whatever you were short of can be used for their intended purposes or for conversion to other, lower priority needs. Those needs, now properly fulfilled, in turn free up hormones for yet other chores. And so on. You may even experience symptoms of excess as this process goes on, until all of the feedback iterations settle down and hijacked hormones return to the work they were meant for.
This is a trickle-down effect, and it just plain takes time for your body to work through all of the adjustments. The rule of thumb is that it takes a full 6-8 weeks for a change to be accommodated before you are seeing the accurate systemic levels reflecting a hormone dose change.
If, instead of waiting for your adjustments to fully run their course, you wait only a few days and then react to whatever level of the process you are in, you'll get further and further out of balance until you literally have no idea which way to turn. It's hard to wait to be sure, we know, but—trust us on this—it only gets worse if you try to rush things.
The direction you feel you are going in the first few days may not be the true trend: your body will first react to the plain fact of change and only later to the direction of that change. If you can stick it out at least a week, you'll have a better idea of how to interpret what you are feeling. At the end of a week, you should not still be getting worse. You may not be getting better, but you should be feeling as though things are stabilizing; by the end of two weeks, you should see a positive trend. If things are still worsening at the end of a week, consider that you may need to rethink your approach; if they are stable but not great, then you may want to give it longer to declare a trend.
It's not uncommon for the addition of a new hormone, particularly, to give you at least two weeks of confusion and discomfort before you settle in. Giving it time unless it's an obvious worsening trend should ultimately provide more useful guidance than rapid abandonment.
Change only one thing at a time
Obviously, if things are so dire that the only appealing course is to wipe the slate clean, then there's some merit in tuning a whole new package from scratch. But if you are tweaking, adding, tuning and reaching for balance, then making only one change makes the process clearer. Patience is a strategy of great merit, even if abysmally difficult to achieve.
Listen to your body
And try not to get drawn into the quibble over is-it-or-isn't-it hormonal: if it's happening at a time you're taking hormones, it may be a secondary effect if it isn't a primary one. Don't let your doctor tell you that something you feel is hormonally-related "can't possibly be due to hormones" and offer you an antidepressant or a referral to a psychiatrist if you seriously feel that it does relate to your hormone usage. Listen to your body and trust what you hear. Even when the message is difficult to grasp, it's still the best you have to go on.